Alert archive / New York / Special Marine Warnings in 2012

Special Marine Warning 59, NWS Buffalo, NY

October 7, 2012

NWS Buffalo, NY issued this special marine warning at Oct 7, 2012, 10:10 AM EDT. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2012, 10:10 AM EDT (14:10 UTC)
Expired
Oct 7, 2012, 12:00 PM EDT
In force
110 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

The radar

The Ft Drum radar (KTYX), 129 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WHUS51 KBUF 071410
SMWBUF
LOZ042>044-062>064-071600-
/O.NEW.KBUF.MA.W.0059.121007T1410Z-121007T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1010 AM EDT SUN OCT 7 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM THE MOUTH OF OAK ORCHARD CREEK TO FAIR HAVEN

* UNTIL NOON EDT

* AT 957 AM EDT...MARINE WEATHER SPOTTERS REPORTED A WATERSPOUT   
JUST OFFSHORE OF SODUS BAY. NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A BAND OF LAKE EFFECT RAIN SHOWERS ALONG MUCH OF THE SOUTH 
SHORE OF THE LAKE FROM NEAR THE MOUTH OF OAK ORCHARD CREEK EAST TO 
NEAR FAIR HAVEN. CONDITIONS ARE FAVORABLE FOR WATERSPOUTS IN AND 
NEAR THIS BAND OF SHOWERS.

* THIS WATERSPOUTS WILL BE NEAR...
  HAMLIN BEACH...
  PULTNEYVILLE...
  SODUS BAY...
  PORT BAY...
  FAIR HAVEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS AND FISHERMAN SHOULD BE ALERT FOR WATERSPOUTS THIS MORNING. 
IF A WATERSPOUT IS SIGHTED...STAY WELL CLEAR OF THE AREA AND 
CONSIDER SEEKING SAFE HARBOR.

&&

LAT...LON 4328 7709 4328 7718 4338 7762 4338 7846
      4358 7836 4361 7754 4352 7663 4341 7662
      4331 7671 4332 7672 4333 7675 4327 7694
      4326 7702
TIME...MOT...LOC 1407Z 273DEG 24KT 4341 7739

$$

HITCHCOCK
1 follow-up statement
329 
FZUS71 KBUF 071601
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1201 PM EDT SUN OCT 7 2012

LOZ042>044-062>064-071610-
/O.EXP.KBUF.MA.W.0059.000000T0000Z-121007T1600Z/
1201 PM EDT SUN OCT 7 2012

...SPECIAL MARINE WARNING HAS EXPIRED...

WATERSPOUTS HAVE NOT BEEN REPORTED RECENTLY...HOWEVER CONDITIONS 
REMAIN FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS IN AND NEAR A 
BAND OF LAKE EFFECT RAIN SHOWERS FROM OFFSHORE OF HAMLIN BEACH TO 
MEXICO BAY. IF A WATERSPOUT IS SIGHTED...REMAIN WELL CLEAR OF THE 
AREA AND CONSIDER SEEKING SAFE HARBOR.

LAT...LON 4328 7709 4328 7718 4338 7762 4338 7846
      4358 7836 4361 7754 4352 7663 4341 7662
      4331 7671 4332 7672 4333 7675 4327 7694
      4326 7702
TIME...MOT...LOC 1410Z 273DEG 24KT 4340 7736

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Oct 7, 7:37 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 7, 7:37 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
737 AM EDT SUN OCT 7 2012

.SYNOPSIS...
A WEAK WAVE OF LOW PRESSURE WILL BRING SOME LIGHT RAIN TO MUCH
OF THE REGION TODAY ALONG WITH MORE COOL TEMPERATURES. SKIES WILL
BEGIN TO CLEAR TONIGHT AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE
REGION...ALTHOUGH A FEW LAKE EFFECT SHOWERS MAY LINGER EAST OF THE
LAKES. DRY WEATHER WILL RETURN FOR MONDAY AND TUESDAY AS HIGH
PRESSURE REMAINS IN PLACE.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK LAKE EFFECT ONGOING OFF BOTH LAKES. CONDITIONS BECOMING A BIT
MORE FAVORABLE THROUGH THE MORNING HOURS AS LAKE INDUCED CAPES AND
INVERSION HEIGHTS RISE. MAY SEE A PERIOD OF MODERATE LAKE SHOWERS
ACROSS CHAUTAUQUA AND SOUTHERN ERIE COUNTIES OFF LAKE ERIE...AND
ALONG THE IMMEDIATE SOUTHERN LAKE ONTARIO SHORELINE FROM MONROE TO
OSWEGO COUNTIES.

VIGOROUS WAVE SEEN IN WATER VAPOR IMAGERY PUSHING THROUGH THE MID
MISSISSIPPI VALLEY WILL ROLL QUICKLY ACROSS THE OHIO VALLEY AND
PENNSYLVANIA THIS AFTERNOON. MODEL CROSS SECTIONAL DATA SHOWING
MOISTURE COMING TOGETHER THIS AFTERNOON...AS MID LEVEL FORCING
INCREASES AHEAD OF THE WAVE. THIS SHOULD ALLOW FOR SHOWERS TO
EXPAND INTO THE AREA...ESPECIALLY ACROSS THE SOUTHERN TIER AND
FINGER LAKES. CHILLY DAY IN STORE WITH THE LOWER ELEVATIONS ONLY
TOPPING OUT IN THE LOWER 50S...WITH MID TO UPPER 40S ACROSS HIGHER
TERRAIN.

ONCE THE WAVE PASSES TONIGHT...DRIER AIR AND SUBSIDENCE ON
THE BACK SIDE WILL ALLOW PRECIPITATION TO SCOUR FROM WEST TO EAST.
THERE REMAINS A GOOD DEAL OF UNCERTAINTY TO HOW MUCH CLEARING WILL
BE ABLE TO TAKE PLACE TONIGHT. WEST NORTHWEST FLOW OFF THE LAKES
SHOULD KEEP LAKE CLOUDS IN PLACE IN THESE AREAS...BUT SHOULD
EVENTUALLY SCATTERED OUT FATHER INLAND. HELD OFF ON FROST/FREEZE
HEADLINES FOR NOW...BUT LATER SHIFTS WILL NEED TO MONITOR THIS
TIME PERIOD.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE THAT WILL BE CENTERED OVER THE OHIO VALLEY MONDAY
MORNING WILL DRIFT TO THE NEW ENGLAND COAST DURING THE AFTERNOON.
ANY LAKE EFFECT SHOWERS LINGERING FROM SUNDAY NIGHT SHOULD END BY
NOONTIME. OTHERWISE...EXPECT MOSTLY SUNNY SKIES TO BE THE RULE FOR
MOST AREAS. IT WILL STILL BE A LITTLE ON THE COOL SIDE AS
TEMPERATURES STRUGGLE TO RISE ABOVE THE MID 50S.

MONDAY NIGHT...THE CENTER OF THE SURFACE RIDGE WILL HEAD EAST INTO
THE CANADIAN MARITIMES WHILE LOW PRESSURE DRIFTS NORTH OF THE UPPER
GREAT LAKES. A MODERATING SOUTHERLY FLOW BETWEEN THESE TWO SYSTEMS
SHOULD HELP TO KEEP OVERNIGHT LOWS ABOVE FREEZING...BUT SOME FROST
IS POSSIBLE ACROSS THE SOUTHERN TIER AS WELL AS THE HIGHER
ELEVATIONS EAST OF LAKE ONTARIO.

TUESDAY WILL FEATURE MOSTLY SUNNY SKIES WITH TEMPERATURES WARMING TO
NEAR SEASONAL AVERAGES. TUESDAY NIGHT...THE HIGH WILL SLIDE OFF THE
CANADIAN MARITIMES COAST WHILE THE SURFACE LOW DRIFTS NORTH TO
SOUTHERN HUDSON BAY. A COLD FRONT TRAILING SOUTH OF THE LOW WILL
APPROACH WESTERN NEW YORK LATE IN THE NIGHT AND BRING A GRADUAL WEST
TO EAST INCREASE IN CLOUD COVER. THE LATEST GUIDANCE SUGGESTS THAT
ANY PCPN ASSOCIATED WITH THE FRONT SHOULD HOLD OFF UNTIL WEDNESDAY.
THE ANTICIPATED INCREASE IN CLOUD COVER WILL KEEP TEMPERATURES
MILDER THAN PREVIOUS NIGHTS. THEREFORE...FROST SHOULD NOT BE A
CONCERN BY THIS TIME.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE COLD FRONT THAT WILL BE APPROACHING WESTERN NEW YORK LATE
TUESDAY NIGHT WILL PUSH EAST ACROSS THE AREA WEDNESDAY. DECENT
FRONTOGENESIS WITHIN THE LAYER BETWEEN 850 MB AND 700 MB WILL LIKELY
RESULT IN AN ORGANIZED BAND OF SHOWERS AHEAD OF THE FRONT...BUT
RAINFALL TOTALS ARE NOT EXPECTED TO BE TOO IMPRESSIVE SINCE THE
DEEPER LOW LEVEL MOISTURE IS FORECAST TO STAY WELL EAST OF OUR AREA.

A WEST TO NORTHWEST FLOW OF COLDER AIR (850 MB TEMPS DIPPING TO
AROUND -3C/-4C) BEHIND THE FRONT WILL PROBABLY RESULT IN SOME LAKE
EFFECT RAIN SHOWERS...BUT THERE IS UNCERTAINTY REGARDING THE
AVAILABILITY OF MOISTURE.

HIGH PRESSURE BUILDING NORTH FROM THE OHIO VALLEY SHOULD BRING DRY
WEATHER ON THURSDAY. A MORE SIGNIFICANT COLD FRONT IS FORECAST TO
CROSS THE AREA LATE THURSDAY NIGHT AND FRIDAY. WITH 850 MB
TEMPERATURES FORECAST TO DROP TO ABOUT -6C EAST OF LAKE ONTARIO ON
FRIDAY...LAKE EFFECT PCPN IS POSSIBLE. BUT ONCE AGAIN...THERE IS TOO
MUCH UNCERTAINTY REGARDING MOISTURE IN THE LOWER LEVELS.

A MODERATING TREND IS EXPECTED TO GET UNDERWAY NEXT WEEKEND AS THE
SURFACE HIGH SLIDES OFF THE EAST COAST...ALLOWING A SOUTHERLY FLOW
TO TAKE OVER.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
WEAK LAKE EFFECT RAIN SHOWERS CONTINUING EAST OF BOTH LAKE ERIE AND
LAKE ONTARIO THIS MORNING. THE RAIN BANDS WILL PRIMARILY IMPACT
AREAS BETWEEN KROC AND KART OFF LAKE ONTARIO...FOCUSING ON KFZY AND
KSYR. KJHW COULD SEE SOME OF THIS ACTIVITY TOWARD 15Z. OCCASIONAL
MVFR CIGS AND VSBYS ALSO POSSIBLE IN THE LAKE EFFECT. OUTSIDE OF
THESE AREAS...VFR CIGS ARE EXPECTED. BY AFTERNOON A WEAK WAVE OF LOW
PRESSURE WILL PASS BY JUST TO THE SOUTH OF THE REGION. THIS MAY
PRODUCE A LITTLE MORE WIDESPREAD LIGHT RAIN...WITH ASSOCIATED MVFR
AND LOCAL IFR CONDITIONS ESPECIALLY ACROSS HIGHER TERRAIN.

OUTLOOK...
MONDAY AND TUESDAY...VFR.
WEDNESDAY...AREAS OF MVFR WITH SHOWERS LIKELY.
THURSDAY...MAINLY VFR.

&&

.MARINE...
WINDS DIMINISHING STEADILY AS THE PRESSURE GRADIENT RELAXES
ACROSS THE AREA. A SMALL CRAFT ADVISORY REMAINS THROUGH THIS
MORNING FOR THE EAST END OF LAKE ONTARIO AS OBSERVATIONS THERE
STILL SHOWING AROUND 20 KNOTS.

THE POTENTIAL FOR WATERSPOUTS WILL EXIST THIS MORNING OFF BOTH
LAKES IN AND NEAR BANDS OF LAKE EFFECT SHOWERS AND CLOUDS.

A WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE FOR THE REST OF
TODAY WITH MUCH LIGHTER WINDS. HE LIGHT WINDS WILL LAST INTO
MONDAY AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE LOWER LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Oct 7, 5:05 AM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
505 AM EDT SUN OCT 7 2012

NYZ001>008-010>014-019>021-085-080915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
505 AM EDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

A WESTERLY FLOW OF COLDER AIR WILL DEEPEN ACROSS THE REGION
TONIGHT AND ALLOW TEMPERATURES TO DROP INTO THE MID AND UPPER 30S.
THE COLDER AIR WILL ALSO RESULT IN MORE CLOUD COVER DOWNWIND OF
THE LAKES. THIS WILL HELP TO PREVENT A WIDESPREAD FROST FROM
DEVELOPING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE COMBINATION OF MAINLY CLEAR SKIES AND GENERALLY LIGHT WINDS
WILL RESULT IN SOME PATCHY FROST MONDAY NIGHT. THE BEST CHANCE FOR
FROST WILL BE ACROSS THE SOUTHERN AND THE HIGHER ELEVATIONS EAST
OF LAKE ONTARIO.

A MORE SIGNIFICANT COLD FRONT IS FORECAST TO CROSS THE AREA ON
FRIDAY. COLDER AIR FOLLOWING THIS FRONT MAY RESULT IN A MORE
WIDESPREAD FROST...IF THE CLOUDS THIN OUT ENOUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
505 AM EDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:38 PM EDTFrost AdvisoryBUFAllegany, Cattaraugus, Genesee, Jefferson, Lewis, Livingston and 4 more13 hr

Nearby

Special Marine Warnings in New York, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.